Duke Mathematical Journal

Nonlinear wave equations: constraints on periods and exponential bounds for periodic solutions

R. M. Pyke and I. M. Sigal

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Article information

Duke Math. J., Volume 88, Number 1 (1997), 133-180.

First available in Project Euclid: 19 February 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35L70: Nonlinear second-order hyperbolic equations
Secondary: 35B10: Periodic solutions 47N20: Applications to differential and integral equations


Pyke, R. M.; Sigal, I. M. Nonlinear wave equations: constraints on periods and exponential bounds for periodic solutions. Duke Math. J. 88 (1997), no. 1, 133--180. doi:10.1215/S0012-7094-97-08805-0. https://projecteuclid.org/euclid.dmj/1077241401

Export citation


  • [B] M. S. Berger, On the existence and structure of stationary states for a nonlinear Klein-Gordon equation, J. Funct. Anal. 9 (1972), 249–261.
  • [C] J.-M. Coron, Période minimale pour une corde vibrante de longueur infinie, C. R. Acad. Sci. Paris Sér. I Math. 294 (1982), no. 3, 127–129.
  • [CFKS] H. L. Cycon, R. G. Froese, W. Kirsch, and B. Simon, Schrödinger operators with application to quantum mechanics and global geometry, Texts and Monographs in Physics, Springer-Verlag, Berlin, 1987.
  • [D] E. B. Davies, The functional calculus, J. London Math. Soc. (2) 52 (1995), no. 1, 166–176.
  • [FH] R. G. Froese and I. Herbst, Exponential bounds and absence of positive eigenvalues for $N$-body Schrödinger operators, Comm. Math. Phys. 87 (1982/83), no. 3, 429–447.
  • [FHHH] R. G. Froese, I. Herbst, M. Hoffmann-Ostenhof, and T. Hoffmann-Ostenhof, $L\sp2$-exponential lower bounds to solutions of the Schrödinger equation, Comm. Math. Phys. 87 (1982/83), no. 2, 265–286.
  • [HeS] B. Helffer and J. Sjöstrand, Équation de Schrödinger avec champ magnétique et équation de Harper, Schrödinger operators (Sønderborg, 1988), Lecture Notes in Phys., vol. 345, Springer, Berlin, 1989, pp. 118–197.
  • [HS] W. Hunziker and I. M. Sigal, The general theory of $N$-body quantum systems, Mathematical quantum theory. II. Schrödinger operators (Vancouver, BC, 1993), CRM Proc. Lecture Notes, vol. 8, Amer. Math. Soc., Providence, RI, 1995, pp. 35–72.
  • [L] H. A. Levine, Minimal periods for solutions of semilinear wave equations in exterior domains and for solutions of the equations of nonlinear elasticity, J. Math. Anal. Appl. 135 (1988), no. 1, 297–308.
  • [M] E. Mourre, Absence of singular continuous spectrum for certain selfadjoint operators, Comm. Math. Phys. 78 (1980-81), no. 3, 391–408.
  • [RS]1 M. Reed and B. Simon, Methods of Modern Mathematical Physics. II. Fourier Analysis, Self-Adjointness, Academic Press [Harcourt Brace Jovanovich Publishers], New York, 1975.
  • [RS]2 M. Reed and B. Simon, Methods of Modern Mathematical Physics. IV. Analysis of Operators, Academic Press [Harcourt Brace Jovanovich Publishers], New York, 1978.
  • [Sc] B. Scarpellini, Decay properties of periodic, radially symmetric solutions of sine-Gordon-type equations, Math. Methods Appl. Sci. 16 (1993), no. 5, 359–378.
  • [S] M. W. Smiley, Complex-valued time-periodic solutions and breathers of nonlinear wave equations, Differential Integral Equations 4 (1991), no. 4, 851–859.
  • [Str] W. A. Strauss, Existence of solitary waves in higher dimensions, Comm. Math. Phys. 55 (1977), no. 2, 149–162.
  • [V] P.-A. Vuillermot, Periodic soliton solutions to nonlinear Klein-Gordon equations on $\bf R\sp 2$, Differential Integral Equations 3 (1990), no. 3, 541–570.
  • [W]1 A. Weinstein, Periodic nonlinear waves on a half-line, Comm. Math. Phys. 99 (1985), no. 3, 385–388.
  • [W]2 A. Weinstein, Erratum: “Periodic nonlinear waves on a half-line”, Comm. Math. Phys. 107 (1986), no. 1, 177.